# SDR CA090630005

- Difficulty date: June 30, 2009
- Submitted: August 3, 2009
- Operation: General aviation
- Make and model: Piper PA-31-350
- Aircraft time: 14,351 hours
- Engine: Lyc LTIO540J2BD
- Propeller: Hartzl HCE3YR2A
- System (JASC): 7414 · Magneto/Distributor
- Part: Magneto
- Part number: BL68291018
- Condition: Failed
- Location: Engine
- Stage of operation: IN
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

(CAN) MAG WAS SENT IN DUE TO TIMING SPLIT BETWEEN LT AND RT POINTS OF APPROX 5 DEGREES.  CUSTOMER REQUESTED 500 HR INSP BE CARRIED OUT BUT DID NOT SUPPLY THE TT ON THE MAG.  TIMING WAS CHECKED AND FOUND TO BE ABOUT 5 DEG LATE ON THE LT POINTS AND 10 DEG LATE ON THE RT POINTS.  RETARD POINTS WERE BARELY OPENING ON 3 OF 4 LOBES OF RETARD CAM AND NOT OPENING AT ALL ON 4TH LOBE.  WHEN DISASSEMBLED ROLLER BRG WAS FOUND TO HAVE A DARK BROWN GREASE IN IT INSTEAD OF THE WHITE GREASE THEY ARE SUPPLIED WITH. MFG DOES NOT ALLOW REGREASING THESE BRGS, THEY COME PRE-PACKED FROM THE FACTORY.  BROWN GREASE HAD COATED CAMS AND CONTAMINATED THE POINTS, POSSIBLY CAUSING THE TIMING ISSUES.  WHEN THE DISTRIBUTOR BLOCK WAS REMOVED THE RT COIL TAB WAS BENT UP ENOUGH THAT IT CONTACTED THE END OF THE DIST GEAR SHAFT AND A SMALL WEAR SPOT HAD STARTED.  RESISTANCE OF BOTH COILS WERE TESTED AND LT COIL READING (15,500 OHMS) INDICATES THAT IT IS A 4 CYL COIL INSTEAD OF THE 6 CYL COIL REQUIRED FOR THIS MAG. THIS MAG HAD AN STICKER STATING IT HAD BEEN O/H`D ON 21/5/07 REF NR 14255.
